1

We have an 11 year old elderly mix of Shepherd and husky that has severe issues taking and holding any antibiotic. She has blood loss and the vet says it's ulcer and she must take a PPI (proton pump inhibitor), then an antibiotic. Now we started a stronger one called metronidazole in 4ml dose twice per day. She is not doing well since she started it. She vomits all the food she manages to eat. Nothing stays in her stomach. We had to stop after only 2 days of therapy. I'm a bit desperate now because we must heal her possible Helicobacter pylori or fungus infection that is causing the ulcer, but she will not take or hold any antibiotic. The PPI drug she barely tolerates too, but at least she doesn't vomit it.

She is also difficult to take any pills. I tried the method that vets use and I used in my other dogs with success (open mouth, insert pill at the back of throat, close mouth and hold head up). She will fight and eventually gag. She will just not take a pill.

So I open the PPI in some tiny portion of dog food (liquid dog food) and she eats it. I'm sure this is not ideal, but it's something than nothing cause she suffers from reflux, too.

I have made some research online, one source (Mercola) mentions that holistic vets prescribe probiotics and other stuff (various natural substances) for ulcers and avoid antibiotics.

I have experiment with small portion of Lactobacillus acidophilus that I have always used for myself for years with no problems, but because this doesn't mean it's safe for my dog I gave her tiny portion. She did well and then a normal portion she does fine. NO side effects at all. No urge to vomit, and no reflux. I have to mix it again with tiny portion of liquid dog food, since our friend won't take pills. This means a large portion of this L. acidophilus is killed before it reaches the gut flora, but because I give her a PPI (the PPI the doctor suggested at 20mg dose) 20 minutes before the probiotic, I assume some probiotic survives to help her fight whatever infectious virus has caused the ulcer.

Now we haven't done an x-ray, all we did is blood test and stool photoshooting for the vet and the vet has decided it's ulcer and she must take by all means this antibiotic and when I called the vet to tell that the dog won't hold it and had horrible bounds of vomiting after taking it, the vet said there is nothing else she can do since the dog won't hold the drug. (At this point, if the vet was a 'holistic vet' I guess she would perhaps tell me 'at least give her probiotics after the PPI?)

Do you have experience with this type of thing and holitic vet care?

Disclaimer: IF YOU READ THIS BECAUSE YOUR DOG HAS ULCER TOO, PLEASE DON'T GIVE L. acidophilus JUST BECAUSE MY DOG IN PARTICULAR IS DOING WELL WITH IT, YOUR DOG MAY NOT DO WELL AT ALL. I TAKE L. acidophilus MYSELF FOR YEARS WITHOUT PROBLEMS. ONCE A DOCTOR SWITCHED ME TO Saccharomyces boulardii AND I HAD DYSTENTIA AND BREATHING PROBLEMS FOR DAYS ----> DO NOT TAKE INTERNET ADVICE AND APPLY WITHOUT CONSULTING A HOLISTIC VET DOCTOR).

We noticed the more days go by since metronidazole the better she becomes but she still doesn't eat much and eating causes her pain (the ulcer I guess). I read online again, that I must keep her on bland diet with little portions for a month or so (and some sources even suggest complete fasting while still giving liquids). So I'm a bit lost of what to do now, if she took the PPI and metronidazole the therapy would be working we would all be happy, but it doesn't work and makes the dog very very sick to take this particular drug. Not to mention it costs 15 euro per small amount because she denies pills we have to order it to the pharmacist in special liquid format that smells like dog food and the dog STILL has horrible side effects, even in a benign for the dog format.

So we are done with metronidazole. And amoxicilin before metronidazole (the vet gave us that first) also caused the same side effects, but without neurological side effects such as epilepsia (and my dog is never epileptic before).

Maybe there is an antibiotic for Helicobacter pylori or fungi in the stomach of a dog and it doesn't cause so much upset?

4
  • 1
    Hello thank you for the lesson (really) I actually learn this way how to write better English. x Ps: possibly I need to re-read for TOEFL exam :/ – Sysceptica Jan 2 at 23:46
  • 3
    Welcome to Pets! Please take the tour to see how this site works. Your post is very thorough and includes a lot of information, but that makes it very long and it's hard to extract the actual question from all this information. Am I assuming correctly that you're searching for an alternative antibiotic that may cause her less side effects? – Elmy Jan 3 at 8:53
  • 1
    yes thats right I am asking if someone has had a dog with an ulcer and they took an antiobiotic that the dog tolerated well other than amoxicilin or metronidazole. Thanks. – Sysceptica Jan 3 at 19:20
  • 1
    Could you get the meaning of a second vet? I have learned, that they are not one as the other (I do not say one is worse, but they have different experiences and interests...) – Allerleirauh Jan 4 at 19:35
1

You discontinued the wrong medicine. Once she started vomiting, you should have discontinued the Proton Pump Inhibitor, not the antibiotic (amoxicillin/metronidazole).

Your dog vomiting and being unable to hold food down after taking metronidazole and a PPI is great news. It means the metronidazole was killing the bacteria/parasite that has been causing her problems.

Having a bacteria/parasite in the stomach causes hyperchlorhydria (excessive stomach acid). The PPI is meant to reduce the amount of acid the stomach produces to compensate for this. Once the metronidazole starts killing the bacteria/parasite, the stomach is no longer producing excessive acid. This combined with the PPI causes hypochlorhydria (too little stomach acid).

Stomach acid breaks down food in the stomach before the food moves into the intestine. The stomach is designed to detect when its contents are not breaking down and vomit them back up. This prevents the stomach from getting blocked by matter that cannot be digested.

With not enough stomach acid to digest her food, your dog's food sits in her stomach undigested until she vomits it back up.

The PPI is important when starting metronidazole to reduce the stomach acid so metronidazole can kill the bacteria/parasite. Once the metronidazole starts to work and the stomach acid level drops, the PPI is no longer needed. At that point the PPI is causing the hypochlorhydria and thus the vomiting, so the PPI needs to be severely curtailed or eliminated.

Basically, the PPI is treating one of the symptoms of the bacteria/parasite (hyperchlorhydria). Once the metronidazole starts to kill the bacteria/parasite, the symptoms of it start to go away and the PPI becomes the problem (by causing hypochlorhydria).

Please note that I am not advising you to take any particular course of action, I'm just explaining what happened. Always consult a licensed veterinarian before administering or discontinuing any medications. Many vets will not have experience in this area. You may need to print the above and take it to your vet or consult a veterinary GI specialist.

9
  • 1
    This answer seems to make sense, but it doesn't verify any claims by quoting trustworthy sources. We don't require citations for most answers, but since this is specifically advising to discontinue a course of medication, I think you need to add at least some evidence that this is the right course of action. – Elmy May 15 at 14:41
  • Sorry, the above comes from education and experience, not Internet research. I have no idea where you would find any sources to quote. I've added a disclaimer to the bottom. – Pascal May 15 at 14:50
  • I honestly don't know any better way than to google around. I would concentrate on the PPI, since it seems to cause the vomiting. Any site of a veterinary or animal welfare organization claiming that PPI can cause vomiting is probably ok. I would add a note that the owner should consult their vet before changing anything about the medication anyways. – Elmy May 15 at 14:58
  • I am sorry but this answer makes no sense to me. A few years ago I was myself suffering from gastric mucosa erosion (not an ulcer; it was a lighter, pre-ulcer stage), caused by NSAID pain relievers. It was causing me to feel nauseous and vomit as soon as 20 to 30 minutes after eating food, and I also had acid reflux; the problem was not undigested food sitting too long in the stomach, but eroded gastric mucosa being irritated by hydrochloric acid. PPI (omeprazole) was prescribed and it helped; I stopped feeling nauseous and vomitting, and ... – lila May 15 at 15:18
  • ...gastroscopic examination a few weeks later shown that gastric musoca had healed. If the dog's ulcer has not healed, discontinuing PPI will worsen the vomitting because stomach acid is irritating the ulcer. – lila May 15 at 15:18

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.